Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 22, NWS North Platte, NE

April 18, 2005Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 18, 2005, 7:20 PM MDT for Sheridan County, Nebraska. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2005, 7:20 PM MDT (01:20 UTC)
Expired
Apr 18, 2005, 8:16 PM MDT
In force
56 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 151 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2389 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 190120
SVRLBF
NEC161-190215-
/O.NEW.KLBF.SV.W.0022.050419T0120Z-050419T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
720 PM MDT MON APR 18 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 815 PM MDT

* AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES NORTHWEST OF RUSHVILLE...AND MOVING
  SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN SHERIDAN COUNTY AT 730 PM MDT

LAT...LON 4298 10276 4242 10274 4261 10209 4297 10209

$$

KAR
2 follow-up statements
000 
WWUS53 KLBF 190144
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
844 PM CDT MON APR 18 2005

NEC161-190215-
/O.CON.KLBF.SV.W.0022.000000T0000Z-050419T0215Z/
SHERIDAN NE-
744 PM MDT MON APR 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM MDT FOR
NORTHERN SHERIDAN COUNTY...

AT 739 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 11 MILES NORTH OF HAY SPRINGS...MOVING 
SOUTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTH OF HAY SPRINGS BY 815 PM MDT

LAT...LON 4298 10276 4242 10274 4261 10209 4297 10209

$$

KAR
000 
WWUS53 KLBF 190216
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
914 PM CDT MON APR 18 2005

NEC161-190224-
/O.EXP.KLBF.SV.W.0022.000000T0000Z-050419T0215Z/
SHERIDAN NE-
814 PM MDT MON APR 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SHERIDAN COUNTY
EXPIRES AT 815 PM MDT...

AT 813 PM MDT...NORTH PLATTE DOPPLER RADAR INDICATED THAT THE STORM 
THAT PROMPTED THE WARNING HAD WEAKENED. HOWEVER...NUMEROUS SHOWERS 
AND THUNDERSTORMS CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND SMALL 
HAIL WILL CONTINUE NEAR AND WEST OF HIGHWAY 87 IN THE NORTHERN HALF 
OF SHERIDAN COUNTY THROUGH 930 PM MDT.

REPORT ANY SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR FURTHER RELAY 
TO THE NATIONAL WEATHER SERVICE.


LAT...LON 4298 10276 4242 10274 4261 10209 4297 10209

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 1:40 PM MDT, 5 hours 40 minutes earlier.

Area forecast discussion, Apr 18, 1:40 PM MDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
ISSUED BY NATIONAL WEATHER SERVICE RAPID CITY SD
240 PM CDT MON APR 18 2005

.DISCUSSION...
THE MAIN FORECAST CONCERNS ARE THUNDERSTORMS THE NEXT SEVERAL
DAYS...ALONG WITH RELATIVELY HIGH CHANCES OF PRECIPITATION. ALL OF
THIS WILL BE KEYED UPON THE LARGE UPPER LOW OVER THE ROCKIES...AS
WELL AS THE ASSOCIATED SURFACE FRONT WHICH WILL MEANDER ACROSS THE
FORECAST AREA. LATEST OBSERVATIONS INDICATE THE SMALL/COMPACT UPPER
LEVEL SYSTEM CONTINUES TO MOVE ACROSS EASTERN NEBRASKA. THIS HAS
KEPT SHOWERS AND CLOUDS OVER THE FAR EASTERN FORECAST AREA MUCH OF
THE DAY. DUE TO THE SLOW MOVEMENT OF THIS SYSTEM...WILL KEEP POPS
UNTIL 06Z FOR THIS AREA. AN ADDITIONAL CONCERN TONIGHT IS LOW CLOUD/
FOG DEVELOPMENT OVER PARTS OF CENTRAL NEBRASKA. WITH RELATIVELY
LIGHT SOUTHEAST WINDS AND INCREASING LOW-LEVEL MOISTURE...WOULD NOT
BE SURPRISED TO SEE AREAS/PATCHY FOG AFTER 06Z. FINALLY...THERE IS
SOME POTENTIAL FOR THUNDERSTORMS OVER THE FAR NWRN FORECAST AREA AS
A WEAK WAVE MOVES ACROSS THE NORTHERN PLAINS. LOW-LEVEL MOISTURE
WILL BE RETURNING TO THIS AREA...AND A CUMULUS FIELD HAD ALSO
DEVELOPED ACROSS SOUTHEASTERN WYOMING AND FAR WESTERN NEBRASKA.
MLCAPE WAS < 250 J/KG...AND MLCIN WAS > 100 J/KG...SO IT WILL TAKE
SOME DECENT FORCING TO GET THINGS GOING. A SURFACE LOW PRESSURE NEAR
CHEYENNE IS PROGGED TO MOVE SLOWLY SOUTHEAST TONIGHT...WHILE A
SURFACE FRONT (WHICH HAS RECENTLY ENTERED THE FAR NORTHWESTERN
FORECAST AREA) MOVES INTO CENTRAL NEBRASKA. THIS MAY HELP A FEW
STORMS FIRE LATER THIS EVENING OVER THE FAR NORTHWESTERN FORECAST
AREA...BUT AGAIN...THE BEST SYNOPTIC FORCING WILL REMAIN TO OUR
NORTHWEST.

ON TUESDAY...THE ATMOSPHERE MAY SETUP FOR A DECENT SEVERE WEATHER
EVENT...ESPECIALLY ACROSS THE CENTRAL/NORTHERN FORECAST AREA. THE
SURFACE FRONTAL BOUNDARY WILL DROP SOUTH INTO THE NORTH PLATTE
AREA...WITH MOIST EASTERLY FLOW TO THE NORTH OF THIS FRONT. SBCAPE
VALUES WILL BE FROM 1000-3000 J/KG ALONG/NEAR THIS FRONT. ASSUMING
CONVECTIVE INITIATION (WHICH IS REASONABLE GIVEN THE ANTICIPATED
FORCING AND REDUCED MLCIN)...DEEP-LAYER SHEAR SHOULD BE MORE THAN
SUPPORTIVE FOR SUPERCELLS. FORECAST HODOGRAPHS SUGGEST RIGHT-MOVERS
WILL MOVE SLOWLY EAST ALONG THE BOUNDARY...WHILE LEFT-MOVERS TRAVEL
NORTH INTO THE INCREASINGLY STABLE AIR (PERHAPS BECOMING ELEVATED
HAILERS). THE POTENTIAL ALSO EXISTS FOR A FEW TORNADOES WITH ANY
SUPERCELLS NEAR THE WARM FRONT. LASTLY...EXPECT A FAIRLY STRONG
TEMPERATURE CONTRAST ACROSS CENTRAL NEBRASKA TUESDAY DUE TO THE
FRONTAL BOUNDARY.

FOR TUESDAY NIGHT...THE MODELS SUGGEST AN MCS WILL MOVE ACROSS THE
NORTHERN/CENTRAL FORECAST AREA AS STRONG ISENTROPIC LIFT AND THETA-E
ADVECTION PERSIST ALONG THE EAST-WEST BOUNDARY. HAVE THUS INCREASED
THE POPS FROM PREVIOUS FORECAST OVER THIS AREA. WEDNESDAY MAY BRING
A RELATIVE MINIMUM IN SHOWER/THUNDERSTORM ACTIVITY AS SHORT-WAVE
RIDGING OCCURS IN THE WAKE OF THE ANTICIPATED MCS. HOWEVER...SOME
LINGERING SHOWERS/STORMS ARE EXPECTED OVER THE EASTERN FORECAST
AREA...AND ANOTHER ROUND OF SHOWERS/STORMS IS EXPECTED TO DEVELOP
LATE IN THE DAY OVER THE FAR WESTERN FORECAST AREA. A SEVERE THREAT
WILL ONCE AGAIN EXIST...BUT THIS TIME OVER THE FAR SOUTHERN FORECAST
AREA AS THE SURFACE FRONT CONTINUES ITS SOUTHWARD PUSH. ON WEDNESDAY
NIGHT AND THURSDAY...MODELS CONTINUE IN DECENT AGREEMENT ON EJECTING
A STRONG WAVE ACROSS THE NORTHERN PLAINS. THIS SHOULD BRING ANOTHER
ROUND OF FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS.

NOT MUCH TO SAY ABOUT THE EXTENDED FORECAST PERIOD...EXCEPT A DRYING
TREND IS ANTICIPATED FRIDAY THROUGH SUNDAY AS UPPER-LEVEL RIDGING
DEVELOPS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BUNKERS
Hazardous weather outlook, Apr 18, 2:30 PM MDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
ISSUED BY NATIONAL WEATHER SERVICE RAPID CITY
330 PM CDT MON APR 18 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-191030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
330 PM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

AS A SURFACE FRONT AND UPPER LEVEL STORM APPROACH THE PANHANDLE...
ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS NORTHWESTERN PORTIONS OF
THE OUTLOOK AREA. WITH DRY AIR IN THE LOW LEVELS OF THE
ATMOSPHERE...THUNDERSTORMS WHICH DO DEVELOP MAY PRODUCE GUSTY WINDS.
HOWEVER...AT THIS TIME...WINDS SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ACTIVE WEATHER PATTERN WILL BEGIN ON TUESDAY...CONTINUING INTO THE
REMAINDER OF THE WORK WEEK. ON TUESDAY...A SLIGHT RISK FOR SEVERE
THUNDERSTORMS EXISTS FOR THE ENTIRE OUTLOOK AREA. A SURFACE FRONTAL
BOUNDARY WILL MOVE ACROSS CENTRAL PORTIONS OF THE OUTLOOK AREA...
BEFORE STALLING TUESDAY AFTERNOON. ABUNDANT LOW LEVEL MOISTURE WILL
MOVE WEST INTO THE OUTLOOK AREA FROM EASTERN NEBRASKA. THESE SURFACE
FEATURES WILL COMBINE WITH AN UPPER LEVEL STORM MOVING INTO
WESTERN NEBRASKA LATE IN THE DAY...RESULTING IN THUNDERSTORMS. AT
THIS TIME...THE GREATEST SEVERE WEATHER THREAT WILL BE FROM LARGE
HAIL AND DAMAGING WINDS.

ON WEDNESDAY...ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE ACROSS
SOUTHERN AND EASTERN PORTIONS OF THE OUTLOOK AREA. AREAS EAST OF A
LINE FROM IMPERIAL...TO PAXTON...TO BREWSTER...TO CHAMBERS...STAND
THE BEST CHANCE OF SEVERE WEATHER...WITH THE MAIN THREAT FROM LARGE
HAIL AND DAMAGING WINDS. A SURFACE FRONT WILL STALL ACROSS SOUTHERN
AND CENTRAL NEBRASKA ON WEDNESDAY. ABUNDANT LOW LEVEL MOISTURE...
COUPLED WITH A SERIES OF UPPER LEVEL STORMS...WILL TRIGGER
THUNDERSTORM DEVELOPMENT ACROSS THE ENTIRE OUTLOOK AREA.

THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY...MAINLY EAST OF A LINE
FROM VALENTINE TO NORTH PLATTE. AT THIS TIME...NO SEVERE WEATHER IS
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE ENTIRE OUTLOOK AREA ON
TUESDAY...AND EAST OF A LINE FROM IMPERIAL...TO PAXTON...TO
BREWSTER...TO CHAMBERS ON WEDNESDAY.

BUNKERS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:19 PM MDTSevere Thunderstorm WarningLBFGarden, Grant41 min
Apr 19, 3:26 PM MDTSevere Thunderstorm WarningLBFGarden34 min
Apr 19, 4:01 PM MDTSevere Thunderstorm WarningLBFGarden59 min
Apr 19, 4:25 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan50 min
Apr 19, 5:01 PM MDTSevere Thunderstorm WarningLBFGarden59 min
Apr 19, 5:12 PM MDTSevere Thunderstorm WarningLBFCherry, Grant63 min
Apr 19, 5:30 PM MDTTornado WarningLBFGarden30 min
Apr 19, 5:56 PM MDTTornado WarningLBFCherry49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.